Advertisement

LGL health unit warns of huge spike in opioid overdoses in the region

The Leeds, Grenville and Lanark District Health Unit says it's seen a huge spike in fentanyl overdoses this year. Officials believe batches laced with carfentanil are circulating. THE CANADIAN PRESS IMAGES/Lars Hagberg

The Leeds, Grenville and Lanark District Health Unit is reporting a large increase in overdoses for the first quarter of 2021 compared to last year, most involving dangerous opioids.

The health unit says it’s recorded 58 overdoses in the first three months of 2021, 86 per cent of which involved fentanyl.

Read more: Opioid deaths highlight need to decriminalize hard-drug possession in Canada, police chiefs say

For the same three months in 2020, the health unit received 16 overdose reports, 87 per cent of which involved fentanyl.

In 2019, the same three-month period saw 27 overdose reports, only 37 per cent of which involved fentanyl.

According to local health officials, fentanyl circulating in the region may contain traces of carfentanil, a much stronger and deadlier opioid, along with other fentanyl-like substances and bezodiazepines.

Story continues below advertisement

The health unit says this may be parter of a larger trend being seen across Ontario.

Click to play video: 'Ottawa funds opioid-dispensing machines' Ottawa funds opioid-dispensing machines
Ottawa funds opioid-dispensing machines – Mar 4, 2021

According to the office of the chief coroner, 300 overdoses deaths have been reported across the province from January to the end of March. The largest number of deaths, 104, were reported in the week of March 1 to 7.

The coroner’s office has provided this information to local health units, which it says may point to the presence of carfentanil in Ontario’s drug supplies.

The coroner’s office says toxicology reports have shown that carfentanil was detected in 10 opioid-related deaths from Feb. 13 to March 12.

The health unit is urging anyone who is witnessing or experiencing an overdose to contact 911 immediately.

Advertisement

Sponsored content